Idaho, 2013

Damaging Wind in Idaho, August 5, 2013

August 5, 2013 · NWS PIH · 1 event in 1 county or zone

Trees were reported downed just west of Lava Hot Springs due to thunderstorm outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Trees were reported downed just west of Lava Hot Springs due to thunderstorm outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 12:52 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 12:52 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MDT MON AUG 5 2013

.DISCUSSION...SOME MID LEVEL MOISTURE IS PUSHING THROUGH THE AREA.
THIS MOISTURE IS JUST ENOUGH TO FIRE A FEW THUNDERSTORMS THIS
AFTERNOON OVER THE MOUNTAINS AND HIGHLANDS. UPPER LEVEL RIDGE WILL
REESTABLISH ITSELF OVER THE AREA ON TUESDAY AS A CLOSED LOW SITS
OFF THE COAST OF NORTHERN CALIFORNIA. THIS WILL PRODUCE DRY AND
SLIGHTLY COOLER WEATHER OVER THE AREA ON TUESDAY. ON WEDNESDAY THE
RIDGE WILL SLOWLY GIVE WAY TO THE LOW. SLIGHT CHANCE FOR STORMS
REAPPEAR IN THE FORECAST. A BETTER CHANCE EXISTS ON THURSDAY AS
MODELS ARE SHOWING A GOOD PUSH OF MOISTURE WORKING INTO THE AREA
FROM THE SOUTH. THE WEEKEND LOOKS UNSETTLED BUT NOT A WASHOUT AS
THE LOW PRESSURE SYSTEM GRADUALLY WEAKENS AND MOVES INLAND.

VALLE

&&

.AVIATION...TROUGH MOVING THROUGH MONTANA AND CANADA HAS INCREASED
WIND BUT PROVIDED LITTLE IN THE WAY OF CLOUDS. CIG AND VSBY CONTINUE
UNRESTRICTED WITH -TSRA THREAT LIMITED TO AREAS DOWNWIND OF THE
AIRDROMES...THE IDAHO-MONTANA BORDER. WIND TONIGHT REVERTS TO
DOWNSLOPE CONDITIONS. MESSICK

&&

.FIRE WEATHER...WINDS ARE JUST STARTING TO GUST TO CRITICAL LEVELS
WHILE HUMIDITY HAS MAINLY DROPPED BELOW 15 PERCENT THRESHOLD IN THE
AFFECTED AREA FOR THE RED FLAG WARNING...SO WILL CONTINUE THEM. SOME
HIGH LEVEL CLOUDS FILTERING THROUGH WITH THE TROUGH THAT HAS BROUGHT
THE WIND. WIND SHOULD TAPER OFF QUICKLY TONIGHT WITH SOME ACTUAL
OVERNIGHT FLOW FROM THE NORTH BRINGING IN COOLER AIR. EXPECT A
SLIGHT COOL DOWN IN TEMPERATURES AND A SLIGHT RISE IN THE HUMIDITY
FOR TUE...BUT A QUICK SWITCH BACK TO SOUTHERLY FLOW BRINGS BACK
WARMER AIR. AN UPPER LEVEL LOW CURRENTLY OFF THE CALIFORNIA COAST
WILL SLOWLY EDGE EASTWARD AND PUSH INLAND. BY THU...IT SHOULD BE
INFLUENCING EASTERN IDAHO WEATHER WITH A MODERATE TO STRONG
SOUTHERLY AIRFLOW. THIS WILL PUSH THE UNSTABLE MOIST AIR FROM THE
SUBTROPICS NORTHWARD.  THE QUESTION IS HOW MUCH WILL COME NORTH AND
WILL ENOUGH MOISTURE COME WITH IT TO GENERATE WET THUNDERSTORMS AND
HIGH LIGHTNING ACTIVITY LEVELS. HARD TO JUDGE AT THIS TIME...BUT
THUNDERSTORM THREAT GROWS FROM AFTERNOON TO AFTERNOON DURING THE
PERIOD THU THROUGH SAT. TOO FAR OUT TO HAVE ANY CONFIDENCE IN THE
LIGHTNING ACTIVITY EXCEEDING RED FLAG WARNING CRITERIA AT THIS
TIME...BUT IT IS POSSIBLE. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410-425.

RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ422.

RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ475-476.

&&
Hazardous weather outlook, Aug 5, 3:35 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
435 AM MDT MON AUG 5 2013

IDZ017>025-031-032-061045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
435 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE WILL MOVE ACROSS THE CENTRAL MOUNTAINS TODAY
WITH A WEAK FRONTAL BOUNDARY. THIS WILL KICK OFF A FEW STORMS IN THE
MOUNTAINS FROM MACKAY TO MONIDA PASS. GUSTY WINDS ARE THE MAIN
THREAT. POCKETS OF BREEZY CONDITIONS WILL DEVELOP THIS AFTERNOON
AND EVENING...MOST PREVALENT OVER THE CENTRAL MOUNTAINS. THE
COMBINATION OF GUSTY WINDS BETWEEN 25-35 MPH...LOW HUMIDITY AND
ONGOING FIRES HAS LED US TO ISSUE A RED FLAG WARNING FROM NOON-
10PM ACROSS A GOOD PORTION OF CENTRAL AND EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH SUNDAY WITH GUSTY WINDS...BRIEF HEAVY RAINS AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 71 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
August 5, 3:30 PM MST to 3:50 PM MST
Where
Bannock County, 5 mi W of Lava Hot Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
42.620, -112.118

Trees were reported downed just west of Lava Hot Springs due to thunderstorm outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475779.